Thyroid UK

Weight loss

Hi all, here’s one of my stupid questions.

Does weight loss naturally follow when people achieve the right level of medication or do people have to diet to get back to previous weight? I haven’t achieved the right level of medication yet and still feeling really unwell, I also haven’t lost any weight. I was wondering if weight loss would be an indication that someone was heading in the right direction towards regaining their health.

20 Replies
oldestnewest

I don't know the answer, but I'm in the same boat! No matter how I try to restrict my diet, the weight is still creeping up😨

Reply

Unexplained weight gain can be due to being hypothyroid.

If we aren't yet on an optimum dose (ie you feel well and have no symptoms) our metabolism may still be too low, thus weight is gained. Dieting before being on an optimum is difficult as weight may not reduce and we can become despondent.

The aim is a TSH of 1 or lower with FT4 and FT3 towards the top part of the range.

Reply

Thanks Shaw that’s what I was led to believe. I don’t think I’m on the right dose yet because I’m early in my journey and I know it takes time to achieve the correct dose. I’m just trying to familiarise myself with the signs that the medication is working. For example my blood pressure has definitely improved but it’s not brilliant. Losing weight would indicate I’m on the right track?

Reply

Hi Jackiez, I’m not gaining any more weight I’m stable now but I did gain a stone before I was diagnosed. I was led to believe that weight loss would be an indication that someone was on the right dose of medication. I.e one of the symptoms of hypothyroidism is weight gain so it stands to reason that you would start to lose weigh if your medication was working? Are you otherwise feeling better?

Reply

rosserk, I was fine for years, until the powers that be decided to reduce my dose of Levothyroxine as my TSH was suppressed. I gained 2 stone in 2 years and have felt awful, but I've just started self medicating on T3, as refused to accept that I needed to feel well, and lose the weight I've gained.

Reply

Hope it’s going well for you on T3. I think it’s terrible that people have to resort to self medicating. I hope that’s not where I end up, it must be really hard managing without the full support of your doctors.

My weight gain was over the course about 6-8 weeks it was quiet dramatic even though I’d been ill for three years doctors couldn’t cement up with a cause until the doctor noticed the increased weight loss. I’d been back and forth the doctors once a month and I’d been weighed the previous month so there was evidence of the weight increase.

Reply

I had some weight loss and it was a sign my medicine was too high. I was working harder and more energy. But then I would get a pulling in my neck and pasty once a day. So I had to pull back on how much. So I guess I’m stuck at this weight

Reply

Lspillane that’s interesting, weight loss is a gage of the medication working. Are you saying you’re now on a dose that you feel well on but can’t lose the weight? Did you gain weight prior to diagnosis? That was one of the stand out symptoms for me as I’m normally very slim and gained a stone in a very short period of time but was barely eating, at the time it made no sense. It was the reason my doctors tested my thyroid function.

1 like
Reply

Yes I was thin my whole life. I could eat anything. Then all of a sudden my pretty muscular legs started having less muscle tone and I started gaining. My thyroid was low. They gave me some meds but I was still tired and hair was falling. Then I heard about thyrovanz and at least I could wake up in the morning easier, hair stopped falling. But it fluctuates I think from each bottle. This months seems stronger. I am loosing and have tons of energy but went to cardiologist yesterday because of pulling in my neck. Was scared of heart but my heart looks great. They will monitor and said it may be thyroid meds too high. But only way to loose. Lost 8 in two weeks

Reply

Agh that sounds like me. Muscle loss and joint pain was one of the first symptoms I noticed. I have Ehlers Danlos with marfonoid habitus (long arms/legs I’m 5ft 11) my joints constantly dislocate and sublux so it was assumed my increased symptoms were related to that. You mentioning muscle is really interesting it’s not something I associated with my thyroid.

Reply

I’m so sorry your going through that. I do worry about what is happening. Other than thyroid my blood work looks great. How did you know you had that?

Reply

I started to get an increased number of dislocations after I lost muscle mass. I had an uncle with Marian syndrome and both my sons and daughter have the same problem. I was diagnosed 3 years ago by a specialist in Bath.

Reply

It's not a stupid question, & one which I'm sure has affected a lot of hypothyroid people, & one hyperthyroid person I know.

I could lose weight if I maintained a very strict low starch diet, however, two days of eating normally resulted in a kilo weight gain, & as much as 3 kilos during a long weekend away. Eating a lot of soy made my health issue worse. Before taking thyroid hormones. I found I could eat more if I stuck to restrictive eating times, which I continued once I started taking Ths, initially NDT then adding T3. I can eat much more without weight gain now & use my appetite as one barometer for how much TH to take, as too much makes me hungry. My BMI is alright for my height & age, etc. I'm far from thin, though my body has decided it's going to stay a few pounds either side of 9 stone, under in summer & over in winter.

Making sure your nutrient levels are optimal is essential if you want your meds & body to work effectively. Perhaps change what you eat & remove all processed foods, gluten, & maybe dairy from your diet, & try changing when you eat. I'm not so good with the 5:2 diet that some folks like, but find restrictive eating times suit me & that it's better for taking meds & supplements.

1 like
Reply

BadHare thank you! Barometer, what an excellent word! Your post makes perfect sense to me. That’s exactly what I was trying to figure out ‘can weight loss indicate correct dose’. If someone has maintained a steady weight all their adult life but gained without changing their diet the chances are it’s due to their thyroid. I’m expecting my weight to return to normal when I reach the optimum dose without having to change my eating habits. Or is tha unrealistic?

2 likes
Reply

I don't think that's unrealistic, though there's a tendency for weight to creep up with age, so it may be you need to alter what or when you eat. Make sure you have all your ducks in a row, re micronutrients, as an odd one out can mess up our absorption, hormone production, & metabolism.

Reply

It’s all so complicated 😭😭😭

Reply

It's not!

Make sure you eat a healthy diet of real food, & supplement for anything you might be missing. :D

Reply

Unexplained weight gain is a clinical symptom of hypo, due to our metabolism being too low.

As our dose is increased weight can reduce but sometimes a person when they have reached an optimum dose a diet may be needed.

2 likes
Reply

Thanks Shaw, you pre-empted my question that’s very clever! Lol 😜

3 likes
Reply

I rather think it's impossible to answer that question. It depends on so many things. For a start, it depends on whether your weight-gain is actually fat, or if it's mucin/water-retention. Plus, everyone reacts differently. We're all individuals, and I'm not sure there's a universal response that applies to everyone.

4 likes
Reply

You may also like...